Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS Bismarck, ND

August 14, 2009Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2009, 6:17 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 6:17 PM CDT (23:17 UTC)
Expired
Aug 14, 2009, 7:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2309 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-172 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 3:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT FRI AUG 14 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
CURRENTLY...AT 3 PM CDT...A COLD FRONT HAD PUSHED SOUTHEAST
THROUGH BISMARCK LEAVING THE WEST AND NORTH BENEATH A STRONGER CAP
THAN THE REGION SOUTH AND EAST OF BISMARCK. FIRST INITIATION OF
STRONG THUNDERSTORMS SHOULD BE ALONG AND EAST OF THE COLD FRONTAL
BOUNDARY LATE FRIDAY AFTERNOON AND EVENING ACROSS THE SOUTHEAST. AN
ADVANCING SHORT WAVE TROUGH WILL FINALLY CATCH UP WITH THE SFC
FRONTAL BOUNDARY AND THE GFS/NAM MODELS SUGGEST STRONG WARM
ADVECTION/OVER-RUNNING ACROSS CENTRAL NORTH DAKOTA. A SECOND REGION
OF SEVERE POTENTIAL THEN EXISTS AFTER 9 PM ACROSS THE WEST AND
CENTRAL.

MUCH COOLER WEATHER IN STORE FOR THE REGION ON SATURDAY AND
SUNDAY AS UPPER LOW DRIFTS ACROSS SOUTHERN CANADA. THIS WILL KEEP
UNSTABLE AIR OVER THE REGION WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED ON SUNDAY...BECOMING MORE ISOLATED ON
MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY...
THE MODELS ARE IN AGREEMENT ON THE BROAD SCALE AGAIN TODAY...MOVING
AN UPPER LEVEL TROUGH SLOWLY ACROSS THE FORECAST AREA AND WILL TREND
THE FORECAST ON THE BROAD SCALE AS THE MODELS DIFFER ON THE
AMPLITUDE OF THE TROUGH.  OVERALL...WILL LOOK FOR BELOW NORMAL
TEMPERATURES THROUGH THE FORECAST PERIOD AND PERIODIC PRECIP IN THE
COLD AIR ASSOCIATED WITH THE TROUGH.

&&

.AVIATION...THE SURFACE LOW IS CENTERED OVER PIERRE BUT EXTENDS
NORTHEAST INTO THE RED RIVER VALLEY.  A BAND OF CLOUDS ALONG THE
WESTERN SIDE OF THE LOW HAS HELPED KEEP TEMPS DOWN...BUT AN
APPROACHING UPPER LEVEL SHORT WAVE HAS KICKED OFF SHOWERS ACROSS
MOST OF THE AREA...WITH A FEW THUNDERSTORMS DEVELOPING IN THE CLEAR
AIR ON THE EASTERN SIDE OF THE LOW.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TONIGHT...WITH REDUCED VISIBILITIES AND
CEILINGS ACCOMPANYING THE PRECIPITATION.  THE LOW WILL MOVE
NORTHEAST INTO MINNESOTA...BUT ANOTHER LOW WILL REDEVELOP IN EASTERN
MONTANA AS AN UPPER LEVEL THROUGH MOVES OVER THE ROCKIES AND INTO
THE AREA.  THIS WILL EXTEND THE CHANCE OF SHOWERS AND THUNDERSTORMS
INTO SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/TSW
Hazardous weather outlook, Aug 14, 4:22 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT FRI AUG 14 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING
THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA.
STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY
NIGHT...SOME POSSIBLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER
TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW
ENFORCEMENT.

NH

In the hours before

Local storm report, Aug 14, 1:01 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     SELZ                    47.86N 99.89W
08/14/2009                   PIERCE             ND   PUBLIC

            VERY STRONG WINDS, TREES KNOCKED DOWN, AND A BIG MESS IN
            TOWN. REPORTS RELAYED BY THE MEDIA.

&&

PAYD
Local storm report, Aug 14, 1:07 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             8 NW HARVEY             47.85N 100.06W
08/14/2009  M1.25 INCH       WELLS              ND   PUBLIC

            HALF DOLLAR SIZE HAIL FLATTENED GARDEN AND SUNFLOWER
            FIELD. REPORTS RELAYED BY MEDIA.

&&

PAYD
Local storm report, Aug 14, 1:09 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
109 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     8 NW HARVEY             47.85N 100.06W
08/14/2009                   WELLS              ND   PUBLIC

            4 TO 8 INCH FENCE POSTS SNAPPED OFF, ROUND BALES BLOWN
            THIRTY YARDS INTO NEIGHBORS FIELD, STEEL ROOF BLOWN OFF
            BUILDING. REPORT RELAYED BY MEDIA.

&&

PAYD
Local storm report, Aug 14, 2:50 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     MARTIN                  47.83N 100.11W
08/14/2009                   SHERIDAN           ND   BROADCAST MEDIA

            EARLY MORNING STORM BLEW DOWN A STEEL BIN. A PORTION OF
            THIS BIN WAS BLOWN 1/2 NORTHEAST OF ITS LOCATION. ALSO
            SEVERAL LARGE TREES AND BRANCHES DOWN.

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:32 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail58 min
Aug 14, 1:18 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail6 hr
Aug 14, 1:31 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail59 min
Aug 14, 1:54 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail51 min
Aug 14, 2:22 AM CDTAreal Flood AdvisoryBISGolden Valley, McKenzie6 hr
Aug 14, 2:59 AM CDTSevere Thunderstorm WarningBISWard61 min
Aug 14, 3:35 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville55 min
Aug 14, 3:42 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail48 min
Aug 14, 4:07 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette33 min
Aug 14, 4:30 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward45 min
Aug 14, 5:16 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer41 min
Aug 14, 6:29 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells46 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh62 min
Aug 14, 5:43 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman62 min
Aug 14, 6:03 PM CDTAreal Flood AdvisoryBISKidder, Logan, Stutsman6 hr
Aug 14, 6:28 PM CDTFlash Flood WarningBISStutsman5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.